Atrial fibrillation-related cardiomyopathy: a case report

Abstract

Sustained chronic tachyarrhythmias often cause a deterioration of cardiac function known as tachycardia-induced cardiomyopathy or tachycardiomyopathy.

The incidence of tachycardia-induced cardiomyopathy is unknown, but in selected studies of patients with atrial fibrillation, approximately 25% to 50% of those with left ventricular dysfunction had some degree of tachycardia-induced cardiomyopathy. It is an important clinical entity due to the high incidence and potential reversibility of the disease process.

This case describes a cardiomyopathy induced by excess caffeine consumption. Six months following withdrawal of caffeine from the subject's diet, full resolution of symptoms occurred.

Pages

Case History
A 58 year-old male was admitted with a history of worsening dyspnoea and palpitations. He was previously fit and well. Physical examination was unremarkable aside from a fast irregular pulse. Thyroid function tests were normal. An electrocardiogram revealed atrial fibrillation with a ventricular rate of 169 beats per minute (Figure 1). Trans-thoracic echocardiography revealed a dilated left ventricle with a diastolic diameter of 6.2 cm (normal range: 3.9 ├óÔé¼ÔÇ£ 5.6 cm), systolic diameter of 5.3 cm (2.0 ├óÔé¼ÔÇ£ 3.8 cm) and a reduced ejection fraction of 45% (>70%). A diagnosis of dilated cardiomyopathy was made. The patient was commenced on digoxin, ramipril and warfarin. Coronary angiography showed normal coronary arteries and confirmed the global ejection fraction as 45%.

Published online 2007 October 22. doi: 10.1186/1752-1947-1-111.
Copyright ├é┬® 2007 Peake et al; licensee BioMed Central Ltd.]\">
  Figure 1
Resting electrocardiogram showing fast atrial fibrillation.

On further questioning, the patient admitted that he had recently been working extended hours as a taxi driver. In order to do this, he had been consuming one bottle (1000 ml) per week of a highly caffeinated (caffeine content 4.04 mg/ml) commercially available beverage for 6 months (Figure 2).

Published online 2007 October 22. doi: 10.1186/1752-1947-1-111.
Copyright ├é┬® 2007 Peake et al; licensee BioMed Central Ltd.]\">
  Figure 2
The stimulant beverage containing 4.04 mg/ml caffeine.

Six months after discontinuing the caffeine beverage, he was asymptomatic. A repeat echocardiogram confirmed that the left ventricular dimensions had returned to normal and the estimated ejection fraction was 65%.

Comment
Caffeine is a methylxanthine, part of the biochemical family that includes theophylline and aminophylline. Methylxanthines are associated with cardiac and central nervous system stimulation, leading to their use in 'high energy' stimulant drinks. Chronic excess caffeine ingestion can result in tachycardia, arrhythmias and left ventricular dysfunction.

Pages

References
  1. Chang CY, Yeh TC, Chiu HC, Huang JH, Lin CI. Electromechanical effects of caffeine in failing human ventricular myocardium. Int J Cardiol. 1995;50:43├óÔé¼ÔÇ£50. doi: 10.1016/0167-5273(95)02328-T.
  2. Fujii W, Takaki M, Yoshida A, Ishidate H, Ito H, Suga H. Effects of intracoronary caffeine on left ventricular mechanoenergenetics. Jpn J Physiol. 1998;48:373├óÔé¼ÔÇ£381. doi: 10.2170/jjphysiol.48.373.
  3. Grabowys TB, Bedell SE. Caffeine ingestion : yet another wake up call? Am Heart J. 1998;136:574├óÔé¼ÔÇ£575. doi: 10.1016/S0002-8703(98)70003-1.
  4. Mehta A, Jain AC, Mehta MC, Billie M. Caffeine and cardiac arrythmias. Acta Cardiol. 1997;52:273├óÔé¼ÔÇ£83.
  5. Phillips E, Levine S. Auricular fibrillation without other evidence of heart disease : a cause of reversible heart disease. Am J Med. 1949;7:478├óÔé¼ÔÇ£489. doi: 10.1016/0002-9343(49)90397-6.
  6. Gilbert RM, Marshman JA, Schweider M, Berg R. Caffeine content of beverages as consumed. Can Med Assoc J. 1976;114:205├óÔé¼ÔÇ£208.